Medical questions & health advice by board certified doctors
"Do scabies red pumps continue to appear after treatment?"
I used 5% Permethrin one week ago (though was mistakenly given 1% twice over the prior month). Told to retreat in one week. Some red bumps continue to appear but most have subsided.
I recommend speaking with your primary care doctor. Scabies, as you probably know, is an infection of the skin caused by a small, microscopic mite that burrows under the skin. The red, itchy bumps that occur as part of the scabies infection are primarily the body's inflammatory reaction to the eggs and feces of the mite that are left deposited under the skin. This is why the bumps and the itchiness may still continue for a while after using a medication like Permethrin, which kills off the living mites but does not immediately remove the deposited material from under the skin. Therefore, based on what you are describing, it is possible that the infection is resolving but you are still experiencing some residual inflammatory reaction that should continue to subside. On the other hand, it is occasionally possible for the infection not be totally eliminated. This is especially the case if mites that are living in clothing or bed sheets are able to get back onto the skin and reestablish an infection after treating with the medication. I would recommend touching base with your primary care doctor about this issue. They'll be able to examine your skin and help you figure out whether you still have the infection or not.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.